Inflammatory bowel disease (IBD) is a common disorder that affects your gastrointestinal system. It may show up in the form of bleeding from your rectum as well as indigestion, pain in your lower abdomen, persistent urges to discharge stools, etc. Ulcerative colitis, Crohn’s diseases, etc. are different forms of this bowel disorder. It is estimated that more than 4.5 million live with such conditions. Of this, nearly 1.5 million people are living in the US. Drugs such as prednisone are prescribed for the treatment of this medical condition. But, can this drug cause inflammation under the chin or other facial organs? It becomes essential to know more about this prior to commencing your medication plan.

Corticosteroids are used for reducing allergic reactions such as inflammation, rashes, itchiness as well as a few other allergic conditions. As an extended use, these steroids are also put to use to treat respiratory disorders such as asthma, auto immune conditions like arthritis and a few acute skin conditions. Your body naturally makes these steroids. But, as these are highly potent drugs, you may need to take them in moderate doses. Also, the medication plan needs to be under the supervision and guidance of a qualified clinical practitioner.

Prednisone is a drug falling under the corticosteroid genre of meds. It is used as part of treatment plans of a wide range of conditions namely, breathing disorders including chronic obstructive pulmonary diseases, asthma, bronchitis, etc., a few blood related conditions, pain due to arthritis and a few types of allergies. This drug works by reducing the immunity levels of your system; this action leads to bringing about needful relief from allergies and conditions such as inflammation, swelling, skin allergies, etc.

What are the side effects of prednisone?

Prednisone may cause a few side effects. Commonly experienced discomforts include abdominal problems such as nausea, vomiting and skin conditions like acne, a marked drop in appetite levels, sleeping disorders like insomnia, etc. In some cases, prednisone cause  swelling of the face (known as moon face), overall weakness, sudden gain in body weight, erratic heartbeat, cramping of muscles, etc.

Persistent or a long term intake of prednisone can result in puffing of your face. Though the condition is largely regarded as not very harmful, it may change your appearance. If it turns into a persistent feature, it may soon trigger some mental anxieties or can make you feel disturbed – each time you see yourself in the mirror. As a starting point, you may find it difficult to see your own ears. There are no known cures for moon face or puffing up of the face; instead, you can try a few other remedies. For instance, you may need to stay away from foods rich in salt, get needful hours of sleep and drink ample amounts of water. In general, adhere to all the recommendations of your caregiver or dietitian. It may also be relieving to join a community or group of people who are also living with a puffed face / moon face.

Intake of prednisone for a longer span of time

You need to know that prednisone is prescribed when you are living with conditions such as bronchitis, asthma, lupus, reduced count of red blood cells (also known as anemia) and inflammation of your body as well as chronic pains in your joints or other auto immune disorders such as arthritis. Taking prednisone for a continuous period of time can alter the hormonal make up of your endocrine system; especially, your adrenal glands may stand to get affected. So, fats may start accumulating on your facial muscles. This is the reason why you may witness inflammation of your face, swelling under the chin and overall puffing of your facial muscles. Upon encountering these changes, you may also experience a sudden gain in weight as well as mood shifts. It is quite likely to experience depression or you may feel very low.

The fact is – it is not only prednisone that can cause puffing of your face. Apart from this drug, a few other drugs – mostly, those belonging to the category called corticosteroids – are known to make your face puffy. So, if your medication plan includes meds like cortisone, prednisolone or dexamethasone, you may need to be wary of inflammation of facial organs.

Other risk factors that can trigger moon face or puffing

There are a few other reasons why your face may get puffed up. These include hypothyroidism – i.e.,  inability of your body to produce needful levels of thyroid hormone or a condition called Cushing’s syndrome – wherein your body makes too much of corticosteroids. You need to know that this syndrome is also likely to occur when you have been taking steroids (especially, corticosteroids such as dexamethasone, cortisone or prednisolone) for a longer span of time.

If left unchecked, Cushing’s condition can lead to formation of cancers, overproduction of the pituitary glands, increase in anxiety levels, etc. You can detect the likely onset of this condition by its characteristic signs – most prominent ones include bloating or puffing of face, an increase in blood pressure levels, shifts in moods – including a depressed condition, gain in body weight, etc. On the other hand, drop in thyroid secretion may also show up as a puffed face, acute pain in joints, being highly depressed or a marked raise in body weight.

How to manage swelling or puffing of your face?

Consult with your doctor to understand the cause behind your puffed face. As steroids are prescribed for treating an underlying condition, never stop taking drugs such as prednisone all of a sudden. As a safety measure, reduce intake of salty foods, drink needful amounts of water and consult with a specialist to know which foods are a no-go.

In sum, continued or long term intake of corticosteroids such as prednisone, dexamethasone, cortisone, prednisolone, etc. is likely to trigger puffing of face. Your skull muscles may attract more fats; as a result, the sides of your face and under the chin may start bloating. You may soon find it difficult to see you ears. If you are experiencing this condition, talk to your caregiver to know the underlying cause. Last but not the least – never discontinue taking steroids without the consent of your treating physician.

Leave a Reply